OR WAIT 15 SECS
FDA is requiring color changes to the printing on fentanyl (Duragesic) pain patches so that it is clearly visible, to help avoid risk of accidental exposure.
FDA is requiring color changes to the printing on fentanyl (Duragesic) pain patches so that it is clearly visible, to help avoid risk of accidental exposure. Accidental exposure to these patches that contain a narcotic opioid can cause serious harm and death in children, pets, and others.
FDA is requiring the manufacturer of Duragesic to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible to patients and caregivers. The current ink color varies by strength and is not always easily visible. This change is intended to enable patients and caregivers to more easily find patches on patients’ bodies and see patches that have fallen off, which children or pets could accidentally touch or ingest. Makers of generic fentanyl patches are being requested to make similar changes.
Since 1997, there have been 32 reported cases of accidental exposure to fentanyl, including 12 deaths. Most cases have been in children younger than 2 years, MedPage Today reported.
“The recent FDA safety alert about ongoing reports of accidental exposure to Duragesic [fentanyl] patches brings awareness to patients and healthcare providers of the critical nature of this adverse event,” said Abimbola Farinde, PharmD, MS, clinical staff pharmacist at Clear Lake Regional Medical Center, Webster, Texas. “In an effort to minimize future incidences, the requirements that the manufacturer is to include labeling in long-lasting ink about the name and strength of the drug on the patch can help to address this important issue, and thus avoid unnecessary deaths.”
FDA is reminding patients and healthcare professionals that fentanyl patches are dangerous even after they’ve been used because they still contain high amounts of strong narcotic pain medicine.
Patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off a patient and stick to someone in close contact, such as a child. Used fentanyl patches require proper disposal after use-fold the patch, sticky sides together, and flush it down the toilet right away. See the FDA Drug Safety Communication for additional information, including recommendations for patients, caregivers, and health professionals, and a data summary.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
• Complete and submit the report online: www.fda.gov/MedWatch/report.htm
• Download form or call (800) 332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to (800) FDA-0178.